Wildfire, Oscoda
- When
- April 30, 12:20 PM EST to 11:59 PM EST
- Where
- Oscoda forecast zone
- Property damage
- $350,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.682, -84.130 (the zone’s center; the record gives no point)
The Hughes Lake Fire started early in the afternoon of April 30th, near the Ogemaw/Oscoda County line, southeast of Hughes Lake. Southeast winds of 10 to 20 mph pushed the fire quickly to the northwest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
The Hughes Lake Fire started early in the afternoon of April 30th, near the Ogemaw/Oscoda County line, southeast of Hughes Lake. Southeast winds of 10 to 20 mph pushed the fire quickly to the northwest. At its peak spread rate late in the afternoon, the fire was moving at two miles per hour, with flames as high as 300 feet tall. The fire would largely be brought under control on May 1st, with several days of mop-up activities after that. Please see May 2006 Storm Data for a complete summary of the Hughes Lake Fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 30, 9:05 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1005 AM EDT SUN APR 30 2006 .UPDATE...SUNDAY MORNING...A VERTICALLY STACKED LOW WAS CENTERED OVER SE IA. THE UPPER LOW WAS ASSUMING A NEGATIVE TILT WITH TIME...ENHANCING DEEP LAYER ASCENT AND PRODUCING WIDESPREAD RAIN IN A WNW-ESE BAND ACROSS THE SW LAKES/UPPER MS RIVER VALLEY...AND A THICK VEIL OF HIGH CLOUDS REMAINED FIRMLY ESTABLISHED ACROSS NORTHERN MICHIGAN. MEANWHILE...BLOCKING HIGH PRESSURE REMAINED ANCHORED OVER WESTERN QUEBEC...AND THE INTENSIFYING E/SE FLOW BETWEEN THESE SYSTEMS CONTINUED TO PUMP VERY DRY...DEWPOINTS FROM THE MID 20S TO MID 30S...INTO THE FORECAST AREA. SHORT TERM FORECAST ATTENTION CONTINUES TO FOCUS ON FIRE WEATHER CONDITIONS...MARINE WINDS AND POPS THIS AFTERNOON INTO TONIGHT. ACROSS MOST OF THE FORECAST AREA...DRY AIR WILL PREVAIL UNDER HIGH CLOUD COVER TODAY. WHILE HIGH TEMPERATURES....IN THE 60S AT MOST LOCATIONS...WILL REMAIN BELOW CRITICAL THRESHOLDS TODAY...THE COMBINATION OF RECENT DRY CONDITIONS...MINIMUM RH 25-35% AND EAST WINDS GUSTING 20-25 MPH WILL CONTRIBUTE TO ELEVATED WILDFIRE POTENTIAL INTO THIS EVENING. MEANWHILE...ON NEARSHORE WATERS...SMALL CRAFT CONDITIONS ARE STILL EXPECTED THROUGH THIS AFTERNOON...AND WELL EVENTUALLY NEED TO EXTEND ONGOING ADVISORIES THROUGH TONIGHT/MONDAY. FINALLY...A BIT OF RAIN DID MANAGE TO PUSH THROUGH FAR SW COUNTIES OVERNIGHT...AND UPSTREAM RADAR TRENDS SUGGEST THAT ANOTHER ROUND OF LIGHT RAIN WILL SPREAD INTO THAT AREA THIS AFTERNOON INTO TONIGHT...JUSTIFYING CATEGORICAL POPS. HOWEVER...PERSISTENT LOW LEVEL DRY AIR WILL LIMIT RAINFALL...TO LESS THAN A TENTH OF AN INCH AT MOST/ALL LOCATIONS...THROUGH TONIGHT...AND DUE TO THE MAGNITUDE OF LOW LEVEL DRY AIR REMAINING IN PLACE ACROSS MOST OF THE REGION...PRECIPITATION WILL BE HARD PRESSED TO ADVANCE EVEN AS FAR EAST AS US-131 THROUGH TONIGHT. OVERALL...ONGOING FORECASTS ARE IN DECENT SHAPE AND WILL ONLY REQUIRE MINOR ADJUSTMENTS THROUGH TONIGHT. ROWLEY && .PREV DISCUSSION...ISSUED 420 AM EDT SUN APR 30 MID LEVEL SHORTWAVE AND DEEPENING SFC LOW WORKING NORTHWARD ACROSS NRN MISSOURI THIS MORNING. RADAR PLOTS REVEALING ASSOCIATED PRONOUNCED CIRCULATION PATTERN IN THE REFLECTIVITY DATA AND SURGE OF CATEGORICAL PRECIP FROM THE MID MISSISSIPPI RIVER VALLEY INTO THE UPPER MIDWEST. OVER THE GREAT LAKES HOWEVER...SHARP UPPER RIDGE AND SFC HIGH PRESSURE HOLDING PAT WITH A VERY TIGHT LOW LEVEL MOISTURE GRADIENT BETWEEN NRN MICHIGAN AND WISCONSIN (850 MB DEWPOINT DEPRESSIONS AROUND 35C AT APX VERSUS 9C AT GRB PER 00Z SOUNDINGS). HOWEVER A LITTLE LIGHT RAIN/SPRINKLES TRYING TO SQUEEZE INTO THE FAR SW PORTION OF THE CWA AROUND TVC/MBL AND FRANKFORT. TODAY...NO BIG CHANGES TO PREVIOUS EXPECTATIONS. SHORTWAVE AND ASSOCIATED SFC LOW FORECAST TO LIFT NWD THROUGH IOWA DURING THE COURSE OF THE DAY...WITH A SLIGHT EASTWARD NUDGE OF WARM CONVEYOR BELT/DEEPER MOISTURE FEED INTO LOWER MICHIGAN. APPEARS CHANCES FOR ANY PRECIP WILL SHAPE UP WEST OF A LINE FROM NORWOOD TO LAKE CITY...PER GOING FORECAST...WITH HIGHEST POPS (LIKELY) AROUND FRANKFORT AND MANISTEE. DID CONSIDER NUDGING POPS TO CATEGORICAL ACROSS BENZIE AND MANISTEE COUNTIES FOR LATER TODAY. BUT GIVEN THE VERY TIGHT MOISTURE GRADIENT/LACK OF STRONGER SYNOPTIC FORCING... HAVE KEPT POPS IN LIKELY CATEGORY FOR NOW. MARINE ISSUES...925 MB WINDS FORECAST TO RAMP UP TO THE 30-40 KNOT RANGE. BUT GIVEN THE OVER WATER STABLE REGIME UNCERTAIN JUST HOW MUCH OF THESE WINDS WILL ACTUALLY IMPACT THE LAKES. STRONGEST WINDS WILL LIKELY BE FOUND OVER THE DOWNWIND NEARSHORE AREAS (LAKE MICHIGAN AND WHITEFISH BAY)...WHERE DAYTIME MIXING OVER LAND WILL HELP THE CAUSE. HOWEVER LONGER FETCHES OVER LAKE HURON WILL RESULT IN HIGHER WAVES. HAVE HOISTED SMALL CRAFT ADVISORIES FOR ALL NEARSHORE AREAS TO COVER BOTH THESE CONCERNS. FINALLY...FIRE WEATHER CONCERNS. CERTAINLY THE STRONGEST WINDS EXPECTED TODAY. WITH SOME DEWPOINT RECOVER MIN RH VALUES WILL NOT BE AS LOW AS THE PAST FEW DAYS...THE MID 20 TO LOW 30 PERCENT RANGE. BUT SIMILAR TO LAST FEW DAY SURFACE TEMPS WILL REMAIN BELOW CRITICAL FIRE WEATHER THRESHOLDS FOR HEADLINES. ADAM LATER PERIODS...UPPER LOW IN IOWA WILL GRADUALLY FILL AS IT LIFTS DUE NORTH INTO MN AND CENTRAL CANADA...THROUGH TROFFINESS WILL LINGER EASTWARD ACROSS THE NORTHERN AND EASTERN LAKES. SURFACE HIGH PRESSURE OVER QUEBEC WILL NOT GO MUCH OF ANYWHERE...THOUGH IT WILL BECOME WEAKER ON TUESDAY. THIS WILL KEEP US ON THE EASTERN PERIPHERY OF THE PRECIP SHIELD...WITH THINGS BECOMING A BIT IFFIER BY TUESDAY. RAIN CHANCES ARE THE MAIN CHALLENGE. MODELS...NAM/GFS IN REASONABLE AGREEMENT INTO TUESDAY. TONIGHT...A SHORTWAVE ROTATING AROUND THE UPPER LOW WILL LIFT INTO LOWER MI DURING THE OVERNIGHT HOURS. THAT AND CONTINUED ISENTROPIC ASCENT (300/295K) AND THETA-E ADVECTION IN THE WARM CONVEYOR BELT WILL KEEP THE THREAT OF RAIN GOING IN ROUGHLY THE SW HALF OF THE FORECAST AREA. TO THE NORTH AND EAST...A WEDGE OF DRY AIR IN THE 800-550MB LAYER WILL PRECLUDE PRECIP. WILL EXTEND PRECIP JUST A SMIDGE EASTWARD...CHANCE POPS TO CVX/GOV/GLADWIN...AND LIKELY TO TVC/CAD. STILL NO PRECIP IN EASTERN UPPER...AS RAIN SHOULD REALLY STRUGGLE TO GET EAST OF ISQ. MIN TEMPS IN THE 40S TO NEAR 50. MONDAY...FORCING/DYNAMICS FOR ASCENT DIMINISH DURING THE DAY AS THE SURFACE AND UPPER LOWS SLOWLY FILL IN MN. HOWEVER...THERE/S STILL AN AWFUL LOT OF MOISTURE AROUND. EVEN AS FORCING DIMINISHES...WE COULD SEE A LITTLE SURFACE-BASED INSTABILITY DEVELOP WITH ANY PEEKS OF SUNSHINE. THE NAM (KNOWN TO OVERDO SUCH THINGS) PRODUCES A COUPLE HUNDRED J/KG OF SBCAPE IN THE SW. WITH THIS IN MIND...WILL NOT DIMINISH PRECIP IN THE PM HOURS EVEN AS FORCING WEAKENS. INSTEAD WILL KEEP LIKELY POPS WEST OF TVC/CAD...AND PUSH CHANCE POPS ABOUT 10 MILES EAST OF WHERE I HAVE IT SUNDAY NIGHT (INCLUDING INTO FAR WESTERN MACKINAC CO). STILL LOTS OF CLOUDS ELSEWHERE...WITH MAX TEMPS IN THE 60S. EXTENDED DRY SPELL AND A DECENT SE BREEZE MEANS THOSE PLACES THAT DON/T SEE RAIN WILL STILL BE DEALING WITH ENHANCED FIRE DANGER. BUT TEMPS WILL BE BELOW RED FLAG...AND HUMIDITY LEVELS WILL ALSO CONTINUE TO CREEP UP. MONDAY NIGHT...THOUGH THE SURFACE IN NORTHERN MN SLOWLY ERODES...THE HIGH IN QUEBEC WILL DO THE SAME. THIS WILL ALLOW AN OCCLUDED FRONT TO SLOWLY MOVE EAST TO CENTRAL LAKE MI/FAR SOUTHERN LOWER MI. MOISTURE WILL POOL ON THE NE SIDE OF THE BOUNDARY...AIDED BY BROAD AND SOMEWHAT ILL-DEFINED 700-500MB FRONTOGENESIS. END RESULT...THE CHANCE OF RAIN SPREADS A BIT FURTHER EAST...TOWARD PLN/GLR/W BRANCH. TUESDAY...MODELS HAVE SOME SORT OF SHORTWAVE COMING EAST FROM THE NORTHERN PLAINS...BUT DO MUCH DIFFERENT THINGS WITH IT. THE NAM KEEPS MORE ENERGY WRAPPED AROUND THE REMNANT UPPER LOW...AND BRINGS INTO THE WESTERN LAKES. THE GFS IS MUCH MORE DIGGY...TAKING MOST OF THE ENERGY INTO THE SOUTHERN LAKES/LOWER OHIO VALLEY. WITH SOME CONVECTION UPSTREAM THIS COULD PROBABLY GO EITHER WAY...WHICH IS FINE BECAUSE EITHER BRINGS A CHANCE OF RAIN (NAM IS ULTIMATELY A WETTER SOLUTION...THOUGH MAINLY FOR TUESDAY NIGHT). THE OCCLUDED FRONT WILL GET STRUNG OUT AND STALL JUST TO OUR SOUTH. SOUTHERLY FLOW/ISENTROPIC ASCENT ACROSS THE FRONTAL SURFACE IS NOT ESPECIALLY IMPRESSIVE...BUT IS PRESENT. WITH REASONABLY DEEP MOISTURE ALREADY PRESENT...AND INFLUENCE OF SURFACE HIGH OVER EASTERN CANADA JUST ABOUT GONE...WILL HOLD EARLIER FORECAST TREND OF EXPANDING PRECIP ACROSS THE ENTIRE FORECAST AREA DURING THE DAY. WOULD NOT BE SHOCKED TO NEED LIKELY POPS (OR HIGHER) LATER ON...BUT WITH FORCING SOMEWHAT UNCERTAIN WILL HOLD OFF. STILL MILD THOUGH...MAX TEMPS AGAIN IN THE 60S. NO CHANGES TO LATER PERIODS...EXCEPT TO BRING A CHANCE OF RAIN INTO EASTERN UPPER LATE WED NIGHT...AS THE MODELS ARE FASTER WITH PACIFIC ENERGY DRIVING ALONG THE US NORTHERN BORDER. ZOLTOWSKI && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 430 AM EDT SUN APR 30 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 430 AM EDT SUN APR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT BREEZY CONDITIONS AND PERSISTENT DRY WEATHER WILL KEEP WILDFIRE DANGER ELEVATED IN PLACES THAT DO NOT SEE RAIN. RAIN IS UNLIKELY IN EASTERN UPPER MICHIGAN...AND NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WILDFIRE THREAT WILL REMAIN ELEVATED AS LONG AS DRY WEATHER CONTINUES. BREEZY CONDITIONS ON MONDAY WILL KEEP WILDFIRE DANGER HIGH...DESPITE SLOWLY INCREASING HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503789.